A recent study by Semelka and Ramalho allowed 9 physicians with self-diagnosed gadolinium deposition disease (GDD) to report their own experience. The physicians included 7 females and 2 males. Symptoms developed after a single injection in one doctor and after multiple injections in the other eight. The precipitating agent included both linear and macrocyclic gadolinium-based contrast agents (GBCAs). Eight of the physicians reported that they were compelled to change their practice of medicine.
The study, Physicians with self-diagnosed gadolinium deposition disease: a case series, found that in various physicians, GDD showed common features and had a substantial impact on daily activity. The most consistent symptoms reported were a burning sensation, brain fog, fatigue, distal paresthesia, fasciculations, headache, and insomnia.
My thoughts –
The symptoms described by the physicians are similar to those reported in our 2014 Symptom Survey, and those symptoms continue to be reported by newly affected people who join our Gadolinium Toxicity support group or one of the other online patient groups.
If we accept that these self-reported cases of gadolinium deposition disease were induced by the toxic effects of retained gadolinium, which I believe that they were, then it seems that the symptoms reported by patients after their MRIs with a GBCA must also be recognized as being gadolinium-induced.
As Drs. Semelka and Ramalho said in their conclusion, “physicians are educated reporters on disease, so their personal descriptions should spark interest in further research.” I agree.
Interestingly, Hubbs Grimm and I concluded our 2014 Symptom Survey paper by saying, “the results of the Symptom Survey and Gadolinium Retention Update presented here should stimulate further professional investigation into gadolinium retention in all patient populations including those with normal renal function.” Here we are 7 years later in 2021 and researchers still have not connected patient symptoms after contrast-enhanced MRIs to the known toxic effects of gadolinium. Why is that?
Semelka, R., & Ramalho, M. (2021). Physicians with self-diagnosed gadolinium deposition disease: a case series. Radiol Bras. Retrieved from http://www.rb.org.br/detalhe_aop.asp?id=3328
Williams, S., & Grimm, H. (2014). Gadolinium Toxicity: A Survey of the Chronic Effects of Retained Gadolinium from Contrast MRIs. Retrieved from https://gdtoxicity.files.wordpress.com/2014/09/gd-symptom-survey.pdf
On August 25, 2020, I wrote an open letter to the FDA, Radiologists and Researchers about the symptoms of gadolinium toxicity that have not, as yet, been recognized by the FDA or medical community as being caused by retained gadolinium (Gd). I believe part of the problem stems from the fact that histopathological examination has not found any evidence that deposited Gd caused “harm” in the brain. However, the lack of physical evidence and abnormal blood tests does not mean that harmful events have not taken place in patients’ bodies. What if gadolinium affected the function of cells, especially nerve cells, and triggered a cascade of adverse events, experienced by the person as decidedly abnormal and unpleasant sensations? Would that be easily detected on histological examination of tissue, or blood tests?
In my letter, I reviewed facts that we already know about Gd from the literature, in terms of both its retention after contrast administration and its effects at a cellular level. Given that Gd has been shown to induce mitochondrial toxicity, interfere with ion channels, create neuronal hyperexcitability, and affect inflammatory processes, could Gd be affecting not only the part of the brain that controls many processes, but also peripheral and autonomic nerve endings, as well as dorsal root ganglia, to produce the many and varied symptoms that patients are experiencing?
We know that retention of Gd has been demonstrated in humans, that unexplained symptoms are occurring, and the neuronal effects of Gd have been demonstrated experimentally. Could it just be that the connection has not yet been made, and when considered together, all these facts might explain how patients’ symptoms are being caused by retained Gd from gadolinium-based contrast agents (GBCAs)?
I believe many symptoms of gadolinium toxicity can be explained by Gd-induced small fiber neuropathy (SFN) and long-standing neuropathic pain. Interestingly, as you will see in my letter, many symptoms of SFN are the same as the clinical symptoms associated with nephrogenic systemic fibrosis (NSF), which makes sense to me since the cause is the same.
Symptoms of Gadolinium Toxicity: Can their cause be explained? is available for download as a PDF and it will be posted in Our Research in the Research section of our website. The reason for making my letter available to the public now is to inform doctors, researchers, and affected patients about gadolinium-related facts that do not seem to be widely recognized. My hope is that more research will be conducted that involves evaluation and testing of patients who have retained gadolinium and are experiencing SFN-like symptoms, which, until now, have been unexplained and perplexing to clinicians who are not familiar with the potential toxic effects of retained gadolinium.
A recent study by Radbruch et al. used a mouse model to assess intraepidermal nerve fiber density (IENFD) after injection of gadolinium-based contrast agents (GBCAs). The study, “Is Small Fiber Neuropathy Induced by Gadolinium-Based Contrast Agents?”, was published in Investigative Radiology. Radbruch and his colleagues investigated changes of small fibers in the epidermis of mice as a potential cause of patient complaints about burning pain in their arms and legs after administration of a GBCA. As a possible additional marker for damage of small fibers, the appearance of terminal axonal swellings (TASs) was assessed. Small fiber neuropathy (SFN) is a disorder of thinly myelinated Aδ-fibers and unmyelinated C-fibers, and it is typically associated with burning pain in the lower arms and legs. The authors noted that the cause of SFN remains unknown in up to 50% of cases.
The study involved 6 groups of 8 mice that were intravenously injected with one dose (1 mmol/kg body weight) of either a macrocyclic GBCA (gadoteridol, gadoterate meglumine, gadobutrol), a linear GBCA (gadodiamide or gadobenate dimeglumine), or saline. Four weeks after injection, the mice were euthanized, and footpads were assessed using immunofluorescence staining. Intraepidermal nerve fiber density (IEFND) was calculated, and the median number of terminal axonal swellings (TASs) per IEFND was determined. They found a significant reduction of IEFND in the footpad of mice for all GBCAs tested compared with the control group. There was a significantly larger decrease of IEFND for the linear GBCAs compared to macrocyclic GBCAs. They found a significant increase of TAS/IEFND for the linear GBCAs, whereas only a “trend without significance” was found for the macrocyclic agents.
The authors noted that, to the best of their knowledge, the study is the first to investigate a correlation between small fiber degeneration and GBCA exposure. (more…)
A preclinical study by Bower et al. found that gadolinium-based contrast agents (GBCAs) have a toxic effect on mitochondrial respiratory function and cell viability in human neurons. The study, Gadolinium-Based MRI Contrast Agents Induce Mitochondrial Toxicity and Cell Death in Human Neurons, and Toxicity Increases with Reduced Kinetic Stability of the Agent, was published online ahead of print in Investigative Radiology. For the study, neurons modeling a subset of those in the basal ganglia were tested, because the basal ganglia region is one of two brain regions that displays the greatest T1-dependent signal hyperintensity changes. Multiple studies have shown that T1-signal intensity changes in the brain are the result of gadolinium deposition. The authors noted that there is increasing evidence that all agents (linear and macrocyclic) remain in human brain tissue for some period of time, where they may be taken up into various cell types, including glia and neurons.
Reports of possible clinical symptoms experienced by patients after a contrast-enhanced MRI have been published. However, until this study, it was unknown whether GBCAs induce toxic effects on the cellular function of human neurons. This study provides the first definitive evidence that GBCAs induce mitochondrial toxicity and cell death in cultured human neurons. The authors said that the “magnitude of the measured toxicity broadly increases as the kinetic stability of the contrast agent decreases, and the lower stability agents induce toxicity at concentrations that fall within the range detected in some autopsy patients”. “For all agents, the magnitude of the toxicity increases with concentration.” (more…)